Illinois, 2012

Dense Fog in Illinois, September 6, 2012

September 6, 2012 · NWS PAH · 14 events in 13 counties and zones

Widespread dense fog blanketed parts of southern Illinois, mainly along and north of a line from Carbondale to Marion and Harrisburg. The Mississippi River counties were also affected by dense fog.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Widespread dense fog blanketed parts of southern Illinois, mainly along and north of a line from Carbondale to Marion and Harrisburg. The Mississippi River counties were also affected by dense fog. Visibility dropped to one-quarter mile or less for several hours. The fog occurred with a very weak southerly wind flow of moist air ahead of a weak cold front. The front extended from central Illinois to south central Missouri.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 6, 2:53 AM CST, 7 minutes earlier.

Area forecast discussion, Sep 6, 2:53 AM CST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
353 AM CDT THU SEP 6 2012

.SHORT TERM...(TODAY THROUGH SATURDAY NIGHT)
ISSUED AT 339 AM CDT THU SEP 6 2012

PATCHY DENSE FOG DEVELOPING THIS MORNING IS BECOMING SO PERVASIVE
THAT WE BELIEVE A DENSE FOG ADVISORY IS WARRANTED EARLY THIS
MORNING. THERE MAY BE A FEW LOCATIONS THAT DO NOT HAVE FOG...OR DO
NOT HAVE VSBYS RESTRICTED TO NEAR ZERO AT TIMES...BUT OTHERWISE
SURFACE OBS AND 11-3.9U IR SATELLITE SHOTS SUGGEST THOSE LOCALES
WILL BE FEW/FAR BETWEEN.

AFTER THE FOG BURNS OFF...HRR/LAPS DATA SHOWS WEAK CONVERGENCE
DEVELOPING IN DIURNALLY DESTABILIZED ATMOS OVER MAINLY SRN PTNS
SEMO/SWKY...WARRANTING SLGT CHANCE MENTION POPS THIS PM. THIS WILL
OCCUR IN SOUPED UP/HEAT OF DAY WITH HEAT INDICES AROUND THE TRIPLE
DIGIT MARK...BUT PROB JUST SHY OF HEADLINE CRITERIA TODAY...ESP IF
THUNDERSTORMS/CONVECTIVE CLOUD DEBRIS GET GOING IN SAME AREA.

NEW MODELS BRING MAIN FRONT IN FRIDAY-FRIDAY NIGHT. THE DIFFERENCE
THIS RUN IS A LITTLE SLOWER ARRIVAL...AND A LITTLE QUICKER THRUST
THRU AND OUT OF THE AREA. SO WE MADE THESE ADJUSTMENTS ACCORDINGLY
WITH NUMEROUS MODELS SHOWING THE SAME. ALSO SPIKED POPS NOW INTO
CATEGORICAL AREA AS EXPECTED AND NOTE SWODY2 SLGT RISK ENTIRE AREA
FOR LATE FRI-FRI NIGHT. LINGERED SAT AM POP BUT IF TRENDS CONTINUE
THAT'LL TAPER AS WELL...DIDNT WANT TO MAKE TOO DRASTIC A MOVE IN
THAT DIRECTION JUST YET. COOLER AIR STILL SLATED POST FRONTAL FOR
THE WEEKEND.

.LONG TERM...(SUNDAY THROUGH WEDNESDAY)
ISSUED AT 339 AM CDT THU SEP 6 2012

GFS AND ECMWF SHOW HIGH PRESSURE OVER THE CENTRAL U.S. SUNDAY INTO
MONDAY...SLIDING EAST OF THE PAH FORECAST AREA MONDAY NIGHT INTO
TUESDAY.  VERY DRY AIR WILL REMAIN OVER THE REGION AND UNSEASONABLY
COOL CONDITIONS WILL PERSIST SUNDAY AND MONDAY AS WINDS CONTINUE OUT
OF THE NORTH TO NORTHEAST.  TEMPERATURES WILL BE 5 TO 10 DEGREES
BELOW SEASONAL NORMALS.  A RETURN OF SOUTHERLY FLOW TUESDAY WILL
LEAD TO A WARM UP AND INCREASING DEW POINTS TUESDAY INTO
WEDNESDAY...WITH TEMPERATURES BACK TO SEASONAL READINGS BY
WEDNESDAY.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT)
ISSUED AT 339 AM CDT THU SEP 6 2012

PATCHES OF IFR FOG DEVELOPING RESTRICTING BOTH HORIZONTAL AND
VERTICAL VSBYS. THIS WILL BURN OFF BY 14Z WITH SMALL DIURNAL
THUNDERSTORM CHANCES TOO SLGT TO MENTION IN TAFS FOR NOW...BUT
PERHAPS A LITTLE MORE OF A CHANCE SOUTH (KCGI/KPAH) THAN NORTH
(KEVV/KOWB).

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...DENSE FOG ADVISORY UNTIL 9 AM CDT THIS MORNING FOR ILZ075>078-
     080>094.

MO...DENSE FOG ADVISORY UNTIL 9 AM CDT THIS MORNING FOR MOZ076-086-
     087-100-107>112-114.

IN...DENSE FOG ADVISORY UNTIL 9 AM CDT THIS MORNING FOR INZ081-082-
     085>088.

KY...DENSE FOG ADVISORY UNTIL 9 AM CDT THIS MORNING FOR KYZ001>022.

&&
Hazardous weather outlook, Sep 5, 5:34 PM CST, 9 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
634 PM CDT WED SEP 5 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-061000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
634 PM CDT WED SEP 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

THE THREAT OF STRONG TO SEVERE STORMS HAD DIMINISHED MARKEDLY JUST
PRIOR TO SUNSET. ANY STORMS THAT DEVELOP TONIGHT SHOULD REMAIN AT OR
BELOW SEVERE LEVELS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AN ISOLATED STRONG TO LOCALLY SEVERE THUNDERSTORM MAY BE POSSIBLE
THURSDAY AFTERNOON ACROSS SOUTHERN SECTIONS OF WEST KENTUCKY...THEN
FOCUSING BACK TOWARD SOUTHEAST MISSOURI DURING THE LATE AFTERNOON
UNTIL SHORTLY AFTER SUNSET.

STRONG TO SEVERE THUNDERSTORMS MAY ALSO BE EXPECTED DURING THE
AFTERNOON AND EARLY EVENING HOURS ON FRIDAY...ASSOCIATED WITH THE
PUSH OF THE COLD FRONT THROUGH THE OUTLOOK AREA. GIVEN THE
MARGINAL SHEAR EXPECTED WITH ANY ORGANIZED THUNDERSTORM
DEVELOPMENT...LOCALLY DAMAGING WINDS...ISOLATED LARGE HAIL AND
HEAVY RAINFALL WILL BE THE PRIMARY HAZARDS. AN ISOLATED TORNADO
MAY NOT BE OUT OF THE QUESTION...BUT ANY POTENTIAL WOULD BE
LIMITED TO A SMALL LOW PRESSURE CENTER MOVING ALONG THE FRONTAL
BOUNDARY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED THROUGH EARLY THIS EVENING FOR
ALL OF SOUTHEAST MISSOURI...EXTREME SOUTHERN ILLINOIS ALONG AND
SOUTH OF ROUTE 13...AND ALL OF WEST KENTUCKY...SOUTH OF
UNION...HENDERSON AND DAVIESS COUNTIES.

SPOTTER ACTIVATION MAY ALSO BE NEEDED ON FRIDAY...MAINLY DURING
THE AFTERNOON AND EVENING HOURS.

SMITH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 dense fog. Local standard time, as filed.

Dense Fog, Alexander

When
September 6, 3:00 AM CST to 8:00 AM CST
Where
Alexander forecast zone
Reported by
AWOS
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Dense Fog, Union

When
September 6, 3:00 AM CST to 8:00 AM CST
Where
Union forecast zone
Reported by
AWOS
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Dense Fog, Jackson

When
September 6, 3:00 AM CST to 8:00 AM CST
Where
Jackson forecast zone
Reported by
AWOS
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Dense Fog, Williamson

When
September 6, 3:00 AM CST to 8:00 AM CST
Where
Williamson forecast zone
Reported by
AWOS
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

Dense Fog, Saline

When
September 6, 3:00 AM CST to 8:00 AM CST
Where
Saline forecast zone
Reported by
AWOS
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Dense Fog, Perry

When
September 6, 3:00 AM CST to 8:00 AM CST
Where
Perry forecast zone
Reported by
AWOS
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Dense Fog, Franklin

When
September 6, 3:00 AM CST to 8:00 AM CST
Where
Franklin forecast zone
Reported by
AWOS
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Dense Fog, Hamilton

When
September 6, 3:00 AM CST to 8:00 AM CST
Where
Hamilton forecast zone
Reported by
AWOS
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Dense Fog, White

When
September 6, 3:00 AM CST to 8:00 AM CST
Where
White forecast zone
Reported by
AWOS
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Dense Fog, Wabash

When
September 6, 3:00 AM CST to 8:00 AM CST
Where
Wabash forecast zone
Reported by
AWOS
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

Dense Fog, Edwards

When
September 6, 3:00 AM CST to 8:00 AM CST
Where
Edwards forecast zone
Reported by
AWOS
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Dense Fog, Wayne

When
September 6, 3:00 AM CST to 8:00 AM CST
Where
Wayne forecast zone
Reported by
AWOS
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Dense Fog, Jefferson

When
September 6, 3:00 AM CST to 8:00 AM CST
Where
Jefferson forecast zone
Reported by
AWOS
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Dense Fog, Perry

When
September 6, 3:00 AM CST to 8:00 AM CST
Where
Perry forecast zone
Reported by
AWOS
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 408211, 408212, 408213, 408214, 408215, 408217, 408218, 408219, 408221, 408222, 408223, 408224, 408225, 408226.